Home Health Lutényl/Lutéran and risk of meningioma: sending information letters to patients

Lutényl/Lutéran and risk of meningioma: sending information letters to patients

90
0

Nomegestrol acetate (Lutenyl and generics) and chlormadinone acetate (Luteran and generics) are progesterone derivatives which can be useful as a last resort to manage certain gynecological diseases such as endometriosis, very heavy, irregular and prolonged periods, related to a fibroid or not. The National Medicines Safety Agency (ANSM) has indicated on this subject that women treated present a greater risk of meningioma than women who do not use these drugs: a tumor which develops from the meninges (envelopes around the brain), usually non-cancerous.

Although this risk is rare on a collective scale (about 1 to 2 cases per 1,000 people treated each year), it increases according to the dose, the duration of treatment and the age of the patient. “, thus specifies the ANSM on this subject. “In order to prevent this risk and to detect as soon as possible any meningioma development, it is essential that these drugs are used as recommended. It is for this purpose that Health Insurance announces the sending of information letters to patients treated with Lutényl and Lutéran and to their prescribers (general practitioner, gynecologist, endocrinologist, etc.). In these letters, which will be sents in January 2022, patients will be able to find recommendations on treatment and follow-up.

What risks are we talking about?

These patients will first be invited to discuss of their medical care with their doctor at their next visit. It is within the framework of this consultation that the doctors can be brought to modify, in consultation with their patient, their treatment and/or to prescribe a medical follow-up by brain imaging, depending on the situation. Because the ANSM is clear on this subject: follow-up by brain imaging must be set up beyond one year of treatment because MRI (magnetic resonance imaging) makes it possible to detect meningiomas, including if they are small. “Whatever the age of the treatment, it must be reassessed at each gynecological consultation and at least once a year. “, she says in a dedicated information file.

Read:   Women die more when operated on by men, study finds

To establish new recommendations on the use of Lutényl, Lutéran and their generics, the ANSM relied on a study by the scientific interest group EPI-Phare according to which women whose treatment duration exceeds 6 months see their risk ofe meningioma multiplied by 3 compared to unexposed women. This risk is multiplied by 12 after 5 years of treatment with Lutényl (5 mg per day for 20 days per month), and by 7 after 3.5 years of treatment with Lutéran (10 mg per day for 20 days per month). This letter also allows patients to be given treated with Lutényl or Lutéran (or generics) what to do, always first consult your doctor to re-evaluate the appropriateness of the treatment.

Why you should not stop your treatment yourself

The doctors have indeed been informed that a cerebral MRI may be prescribed in the event of signs suggestive of a meningioma after one year of treatment if it needs to be continued. “Then 5 years after the first MRI, then every 2 years as long as the treatment is continued. “, notes the Health Insurance. Another scenario is if the patient has risk factors for meningioma at the start of treatment. This letter is also addressed to patients who have in the past been treated with Lutényl, Lutéran or their generics. For the latter, it is not necessary to perform an MRI in the absence of clinical signs. On the other hand, this is the case if clinical signs suggestive of a meningioma appear, even if the treatment was taken a long time ago.

Read:   Suicide of Miss USA 2019: there is an urgent need to raise awareness about suicide

What are they ? It is generally about headaches, blurred vision, pain in the lower and upper limbs or a loss of sensitivity. In any case, patients undergoing treatment should not end it on their own because “for certain uses such as endometriosis or uterine fibroids, stopping treatment may be associated with the reappearance of certain symptoms, in particular bleeding and pain. “, indicates the Health insurance. Moreover, “as these drugs have a contraceptive effect, if you decide to stop your treatment, contraception will no longer be guaranteed and you will have to consider a new contraceptive method “, she concludes. The doctor is therefore in the best position to judge the relevance of the treatment, taking into account the personal medical situation of each patient.

Previous articleDo you suffer from Covid-somnia? Here’s how to get back to sleep
Next articleCholine in Pregnancy Impacts Sustained Attention in Children